Funnel Cloud, York
- When
- August 20, 3:04 PM EST to 3:09 PM EST
- Where
- York County, Sanford
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
A trained NWS spotter reported a funnel cloud at the Sanford Airport on the afternoon of August 13.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A trained NWS spotter reported a funnel cloud at the Sanford Airport on the afternoon of August 13.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 20, 2:08 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 308 PM EDT FRI AUG 20 2004 .SHORT TERM (TONIGHT AND TOMORROW)...LOW PRES WILL MOVE NE ALONG AN OLD BOUNDARY TONIGHT SPREADING RAIN OVER THE FCST AREA TONIGHT. UNTIL THEN ATMOSPHERE HAS DESTABILIZED RAPIDLY THIS PM WITH THE AFTN HEATING. VERY WARM AND HUMID AIR OVER SRN AREAS THIS AFTN COMBINE WITH DYING FRONT CAUSING A FEW FEISTY TSRA IN SRN NH. DON/T EXPECT SVR WX N OF A PWM TO LEB LINE. AFTER SUNSET EXPECT THIS ACTIVITY TO DISSIPATE. LOW PRES MOVES NE TONIGHT WITH SOME MOD TO HEAVY RAIN FOR A TIME. ETA AND GFS HAVE MOVED THE HIGHEST PRECIP VALUSE FURTHER SE. HAVE GONE WITH CATEGORICAL POPS LATE TONIGHT AND SAT MORN. CLRG SKIES SAT AFTN. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... COLD FRONT PUSHES OFFSHORE SATURDAY EVENING AS HIGH PRESSURE BUILDS IN FROM THE WEST. CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPS TO DROP OFF QUICKLY WITH AREAS OF FOG LIKELY BY MORNING. BEAUTIFUL DAY ON SUNDAY WITH SUNNY SKIES AND LIGHT WINDS. TEMPERATURES AT OF SLIGHTLY BELOW NORMAL. SKIES REMAIN CLEAR THROUGH SUNDAY NIGHT AS A WEAK COLD FRONT APPROACHES FROM THE WEST. CLOUDS INCREASE IN NORTHERN ZONES ON MONDAY AS THE COLD FRONT SWINGS INTO NORTHERN NEW ENGLAND. HAVE INTRODUCED CHANCE POPS TO MOUNTAIN ZONES IN MAINE AND NEW HAMPSHIRE AND CARRY THOSE POPS INTO THE EVENING HOURS. DONT SEE PRECIP MAKING IT MUCH FARTHER SOUTH AT THIS TIME. FRONT MOVES OFFSHORE MONDAY NIGHT AND SKIES CLEAR FROM NORTH TO SOUTH. TUESDAY THROUGH THURSDAY WILL SEE A GRADUAL WARMING TREND AS HEIGHTS BUILD OVER THE NORTHEAST. EXPECTING MID TO UPPER 80S BY THURSDAY IN WARMER SOUTHERN ZONES. 00Z GFS HINTING AT SOME OVER-RUNNING ACTIVITY FOR THE END OF THE WEEK. HAVE GONE WITH LOW CHANCE POPS FOR THURSDAY NIGHT AND FRIDAY. && .AVIATION...EXPECT MVFR AND IFR IN -TSRA IN SRN AREAS THIS AFTN ERLY EVE. THEN DONE TO IFR FOR LATE TONIGHT AND SAT MORN IN RAIN AND FOG. && .MARINE...EXPECT WINDS AND SEAS TO INCREASE AS LOW PRES MOVES NE TONIGHT. WILL NEED SCA FOR SEAS AND MAY APPROACH WINDS OF 25 KTS FOR A TIME ERLY SAT AFTN AS SFC LOW LIFTS NE. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...SCA FOR SEAS. NH...SVR THUNDERSTORM WATCH NHZ007>010-013-014. SCA FOR SEAS.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 335 AM EDT FRI AUG 20 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-210734- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 335 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 204 PM EDT FRI AUG 20 2004 MEZ018-023-NHZ006-008>010-013-014-201902- BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME- INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH- SOUTHERN CARROLL NH-STRAFFORD NH- 204 PM EDT FRI AUG 20 2004 AT 2 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATED THUNDERSTORMS OVER SOUTHERN NEW HAMPSHIRE. THE STRONGEST STORMS WERE JUST ENTERING HILLSBOROUGH COUNTY FROM MASSACHUESSETS AND ARE MOVING EAST AT 25 MPH AND WILL MOVE INTO PORTIONS OF SOUTHERN ROCKINGHAM COUNTY BETWEEN 230 AND 245 PM. OTHER THUNDERSTORM ACTIVITY WAS ALSO LOCATED OVER EASTERN MERRIMACK COUNTY AND WILL MOVE ACROSS MERRIMACK COUNTY INTO BELKNAP COUNTY BY 230 PM. ALSO...THUNDERSTORM ACTIVITY OVER EASTERN ROCKINGHAM COUNTY AND STRAFFORD COUNTY WILL MOVE INTO SOUTHERN YORK COUNTY OF MAINE DURING THE NEXT HOUR. THESE STORMS CONTAIN HEAVY DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING. THEY MAY ALSO CONTAIN STRONG GUSTY WINDS AND HAIL. THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER. BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 247 PM EDT FRI AUG 20 2004 MEZ018-023-NHZ008>010-013-014-201946- BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME- INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-STRAFFORD NH- 247 PM EDT FRI AUG 20 2004 AT 245 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHERN NEW HAMPSHIRE AS WELL AS NORTHERN MASSACHUSETTS. THE STRONGEST ACTIVITY IS LOCATED OVER WORCESTER COUNTY MASSACHUSETTS AND IS MOVING EAST AT 25 TO 30 MPH. THE HEAVIEST OF THIS ACTIVITY SHOULD STAY SOUTH OF NEW HAMPSHIRE...THOUGH PORTIONS OF THIS STORM WILL MOVE ACROSS SOUTHERNMOST HILLSBOROUGH COUNTY DURING THE NEXT HOUR. ELSEWHERE IN NEW HAMPSHIRE... SHOWERS AND THUNDERSTORMS ARE OVER THE SULLIVAN MERRIMACK COUNTY LINE AND MOVING EAST AT 20 TO 25 MPH AND WILL MOVE INTO BELKNAP COUNTY DURING THE NEXT HOUR. ANOTHER STORM IS LOCATED OVER EASTERN ROCKINGHAM COUNTY AND WILL MOVE ACROSS SOUTHERN YORK COUNTY MAINE DURING THE NEXT HOUR. THESE STORMS CONTAIN HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. THEY MAY CONTAIN GUSTY WINDS AND SOME HAIL. THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 323 PM EDT FRI AUG 20 2004 MEZ018-023-NHZ006-008>010-013-014-202022- BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME- INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH- SOUTHERN CARROLL NH-STRAFFORD NH- 323 PM EDT FRI AUG 20 2004 AT 320 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATED SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHERN NEW HAMPSHIRE AND SOUTHERNMOST MAINE. THE STRONGEST ACTIVITY REMAINS JUST SOUTH OF THE MASSACHUSETTS NEW HAMPSHIRE BORDER AT THIS TIME...THOUGH SOME PORTIONS OF THIS ACTIVITY IS MOVING ACROSS SOUTHERN HILLSBOROUGH AND ROCKINGHAM COUNTIES IN NEW HAMPSHIRE. THIS ACTIVITY IS MOVING EAST AT 25 MPH. OTHER SHOWER AND THUNDERSTORM ACTIVITY NOW EXTENDS FROM CENTRAL YORK COUNTIES IN MAINE SOUTHWESTWARD INTO STRAFFORD COUNTY NEW HAMPSHIRE. THIS ACTIVITY WILL MOVE ACROSS YORK COUNTY MAINE DURING THE NEXT HOUR. THESE STORMS ARE PRODUCING HEAVY DOWNPOURS...DANGEROUS LIGHTNING AND SOME HAIL. THEY ALSO MAY CONTAIN GUSTY WINDS. THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421587.